Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Staying On Atripla
Nov 11, 2008

Hey Doc,

Been on Atripla now for 4 months. Undetectable the first month. I go back to the doc in a few weeks to discuss my progress and to make sure that I want to stay on Atripla. I experienced the side effects VERY late compared to other people. The dreams did not really even start for me until about 4 weeks or so into my therapy but they have subsided now and the only real issue that I have (and Its not a complaint at all I just dont know if I should be concerned) is that I have SEVERAL bowel movements per day. I have never seen this posted anyplace. Its not diarrhea, its not painful and it doesnt even really annoy me but I just know its not considered normal. On an average day I probably have about 6 bowel movements and it seems like it takes going that many times for me to release what used to come out prior to meds when I would go once per day. I have looked and looked and the only thing I have seen is that I should be alarmed if my stools were very light colored but I see nothing about several movements per day. Again I can most definitely live with this as it does not interrupt my day in the lease in comparison to the benifit that my body is getting from the medication but since I have not seen this addressed any place I wanted to ask you if you have heard of this. Thus far Atripla is the only first line therapy that I have studied so when i go back to talk about other medications and potential side effects i would like to know if I should have other options in mind if this is really bad or abnormal.

CD count up from 23 to 119.. VL from 23000 to Undetectable .. Not sure if that makes a difference but I thought I would toss that in.

Thanks

Response from Dr. Young

Hi and thanks for your post.

First off, it seems like you've had a really good viral and immunological response to your Atripla treatment-- and while Atripla is usually very well tolerated, I'd figure that you're experiencing a very undesired (and relatively uncommon) side effect.

Having 6 BMs a day is certainly not normal and I'd postulate that this is probably interfering with your otherwise normal daily habits. Diarrhea or frequent BMs isn't the side effect that we usually talk about when reviewing the potential side effects of the medications in Atripla (tenofovir, FTC and efavirenz), but can and does happen.

For example, I just presented the 48 week analysis of patients who switched to Atripla in the BMS/Gilead study 073 at the Glasgow conference. In this study of roughly 200 patients who received Atripla for the first time, 3% experienced treatment-related diarrhea in the 48 weeks of follow up. This did not result in treatment discontinuation in the study.

In our clinic, we have also seen this symptom on occasion- resulting is quite a bit of difficulty (because of the triple coformulation) in sorting out which medication is the culprit. At least a couple of times, it turned out to be the FTC component and switching to 3TC resolved the problem (though broke up the convenient single pill).

So, I'd definitely talk to your doctor about your symptoms. It's long been my believe that my patients shouldn't have to "put up" with any symptoms if at all possible. You do have other options and I'd wager that when this is worked out, you (and your BMs) should be back to normal.

Be well, BY



Previous
Starting Atripla
Next
CD4 and CD8 cells count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement